Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 11, NWS Bismarck, ND

June 6, 2020McLean County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 6, 2020, 9:09 AM CDT for McLean County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2020, 9:09 AM CDT (14:09 UTC)
Expired
Jun 6, 2020, 9:37 AM CDT
In force
28 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County McLean County, ND

The radar

The Minot AFB radar (KMBX), 94 km from the middle of the area, began a volume at 14:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 2.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 175 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2360 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
175 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 6:28 AM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 6, 6:28 AM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
628 AM CDT Sat Jun 6 2020

.UPDATE...
Issued at 621 AM CDT Sat Jun 6 2020

Minor adjustments were made to precipitation chances based off the
latest radar and short-term model trends. An area of widely
scattered showers and isolated thunderstorms has developed along
the Missouri River. So far this morning storms have struggled to
maintain intensity. A few strong storms remain possible this
morning, but the severe threat has diminished slightly from
previous expectations for this morning's round of storms. Showers
and thunderstorms are also progressing eastward a bit faster than
earlier anticipated. This is likely one reason why they are not
more robust as the best instability remains across western ND and
may not be progressing eastward as quickly as the storms.

&&

.SHORT TERM...(Today and tonight)
Issued at 319 AM CDT Sat Jun 6 2020

Not much has changed in the forecast with respect to severe storm
potential for today.

Flow continues to become more southwesterly with embedded
impulses emerging from the cyclonic flow upstream. Very steep
mid-level lapse rates accompany the incoming cyclonic flow as
well as strong mid-level winds. The combination of steep lapse
rates, effective bulk shear of 50-60 kts, and moistening at the
elevated 850-700mb inflow layer should provide an environment for
strong convection. While uncertainty in severe magnitude lies in
convective interaction with the broad area of ascent...the
potential for large hail exists given the steep lapse rates and
strong shear. Convection across western ND early this morning
will move off to the east, likely becoming less strong as it
encounters more stable air further east.

Late Saturday afternoon, a potent shortwave is forecast to lift
northeast into the western Dakotas. A corridor of surface based
instability should develop in far southwest North Dakota where
surface dew points will rise into the low 60s. Deepening low
pressure stretching from eastern Montana through western South
Dakota will provide the convergence axis for initial convective
initiation, which will then translate northward into southwest
North Dakota. Within this surface based convective environment,
effective deep layer shear of 50-60 kts as well as strong 0-1 km
shear of 15-20 kts will produce an environment capable of all
severe convective hazards. However storm mode will drive the
convective threat potential, as quick upscale growth looks likely
given the strong forcing and unidirectional wind shear forecast,
which somewhat dampens the tornado and large hail potential. This
will change as the event begins to play out and dominant storm
mode becomes more apparent.

Later Saturday evening, an 850mb jet is forecast to strengthen
over western/central North Dakota, kicking off more widespread
convection across the state. A very unstable airmass and strong
deep layer shear will contribute to an environment conducive
convective segments with perhaps embedded supercellular structure
with large hail and damaging winds the primary threats.

Additionally, southeast winds around 30mph will be widespread
across the area today.

.LONG TERM...(Sunday through Friday)
Issued at 319 AM CDT Sat Jun 6 2020

No major changes with respect to the severe threat Sunday.

Chances for severe thunderstorms return Sunday afternoon. The
probability for all severe hazards including very large hail,
damaging wind gusts, and tornadoes is greatest in the southeast
portions of the state. Severe thunderstorms with the potential for
large hail will be possible in the western and central portions
of the state as well.

Sunday morning should offer a reprieve of strong convection with
positive mid-level height rises behind Saturday's shortwave and
ahead of the next shortwave set to emerge from the persistent
southwesterly flow.

By Sunday afternoon, a surface low will deepen over western South
Dakota in response to the ejecting mid-level shortwave. Strong
deep layer shear of 50-70 kts and ample instability will produce
an environment conducive to severe weather as convection should
form off the surface trough convergence and warm front. Forecast
hodographs in the warm sector depict long, mostly unidirectional,
hodographs supporting all modes of convective hazards.
Additionally, depending on how far north the warm front ends up, a
relative increased tornado risk should accompany the enhanced low
level helicity associated with the frontal baroclinicity.
However, the northward extent of the frontal boundary and the
associated magnitude of low level moisture return will likely be
the largest point of uncertainty as it will impact severe weather
coverage and threat potential in southern/southeastern North
Dakota. At this time it appears the most likely area for surface-
based severe weather would be the southern James River Valley
area, with the west and northern extent still uncertain. Further
west severe convection will still be possible, though with the
inflow level well off the surface severe hail should be the more
likely threat.

Temperatures Sunday should be the warmest of the forecast period,
especially central and east. The NBM and MOS guidance agrees well
with temperatures reaching the mid-upper 80s in the central to
around 90 in the southeast.

By Monday, the shortwave will lift northeast into Canada with an
associated cold front pushing eastward through the day. The
surface trough could linger over the James River Valley which may
deliver another thunderstorm threat before the front pushes
through Monday evening.

Cooler temperatures with periodic chances for precipitation then
follows through Wednesday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 621 AM CDT Sat Jun 6 2020

The primary hazards to aviation include scattered thunderstorms,
low level wind shear, and gusty surface winds to 40 kts.

Gusty southeasterly winds will increase through the morning hours
and top out around 40 knots by this afternoon.

Scattered thunderstorms will continue to develop this morning
across western and central North Dakota and move eastward through
the morning hours. Another round of storms is expected tonight
after 00z. Increasing low level winds will create areas of wind
shear around 45 kts from 15 hundred feet to the surface over the
next couple of hours this morning and again tonight after 00z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AJ
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...AJ
Hazardous weather outlook, Jun 6, 6:20 AM CDT, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
620 AM CDT Sat Jun 6 2020

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-071130-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
620 AM CDT Sat Jun 6 2020 /520 AM MDT Sat Jun 6 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Today and Tonight

Strong southeast winds gusting to 45 mph are expected across the
entire area today.

Scattered thunderstorms are possible this morning. Some storms
may be severe with large hail up to the size of ping pong balls.

Another round of thunderstorms will be possible in the late
afternoon and evening. Some of these storms may be severe, with
large hail up to 2 inches in diameter and damaging winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday will be hot and humid with another chance for
thunderstorms. Any storms that do develop could quickly become
severe with the potential for very large hail, damaging winds, and
a few tornadoes.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will likely be needed this weekend. Spotters
should be prepared for the possibility of an extended activation
since multiple rounds of severe thunderstorms are expected to
impact the area this weekend.

In the hours before

Special weather statement, Jun 6, 7:17 AM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Bismarck ND
717 AM CDT Sat Jun 6 2020

NDZ001-009-061300-
Divide ND-Williams ND-
717 AM CDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMS AND DIVIDE COUNTIES
UNTIL 800 AM CDT...

At 717 AM CDT, strong thunderstorms were clustered along a line
extending from 8 miles west of Westby to 10 miles northwest of Alamo
to 9 miles east of Bonetrail. Movement was east at 40 mph.

Penny size hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Crosby, Tioga, Ray, Grenora, Noonan, Wildrose, Epping, Alamo,
Fortuna, Alkabo, Writing Rock State Historical Site, Bonetrail,
Wheelock, Hamlet, Ambrose, Zahl, Appam, Hanks, Mcgregor and Corinth.

LAT...LON 4900 10294 4872 10294 4872 10289 4838 10289
      4837 10283 4822 10283 4830 10404 4900 10405
TIME...MOT...LOC 1217Z 259DEG 34KT 4892 10424 4870 10361 4841 10362

EDWARDS
Special weather statement, Jun 6, 8:12 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Bismarck ND
812 AM CDT Sat Jun 6 2020

NDZ002-009-010-061345-
Mountrail ND-Williams ND-Burke ND-
812 AM CDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BURKE...NORTHEASTERN
WILLIAMS AND NORTHWESTERN MOUNTRAIL COUNTIES UNTIL 845 AM CDT...

At 812 AM CDT, a strong thunderstorm was located near Tioga, or 29
miles west of Stanley, moving northeast at 30 mph.

Penny size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Tioga, Ray, Battleview and Mcgregor.

LAT...LON 4864 10280 4856 10268 4825 10295 4826 10313
      4835 10320 4863 10302 4863 10289 4864 10288
TIME...MOT...LOC 1312Z 210DEG 28KT 4838 10302

EDWARDS
Special weather statement, Jun 6, 9:05 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
905 AM CDT Sat Jun 6 2020

NDZ019-021-061445-
Mercer ND-McLean ND-
905 AM CDT Sat Jun 6 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCLEAN AND
NORTHEASTERN MERCER COUNTIES UNTIL 945 AM CDT...

At 903 AM CDT, a strong thunderstorm was located near Lake Sakakawea
State Park, or 8 miles southwest of Garrison, moving northeast at 30
mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Garrison, Max, Riverdale, Pick City, Lake Sakakawea State Park and
Fort Stevenson State Park.

If you are on or near Lake Sakakawea, get out of the water and move
indoors or inside a vehicle. Remember, If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.

&&

LAT...LON 4745 10145 4755 10164 4785 10133 4772 10102
TIME...MOT...LOC 1403Z 218DEG 27KT 4755 10152

EDWARDS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 7:17 AM CDTSpecial Weather StatementBISDivide, Williams43 min
Jun 6, 8:12 AM CDTSpecial Weather StatementBISWilliams33 min
Jun 6, 9:05 AM CDTSpecial Weather StatementBISMcLean40 min
Jun 6, 9:32 AM CDTSevere Thunderstorm WarningBISBurke, Divide43 min
Jun 6, 9:57 AM CDTSpecial Weather StatementBISWard18 min
Jun 6, 10:05 AM CDTWind AdvisoryBISAdams, Billings, Bottineau, Bowman, Burke, Burleigh and 24 more10 hr
Jun 6, 10:24 AM CDTSpecial Weather StatementBISBurke36 min
Jun 6, 3:52 PM CDTSpecial Weather StatementBISBottineau23 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.